Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Topeka, KS

March 29, 1998Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 1998, 10:45 PM CST for Marshall County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 10:45 PM CST (04:45 UTC)
Expired
Mar 29, 1998, 11:15 PM CST
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 7:15 PM CSTTornado WatchSPC6 hr
Mar 29, 10:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS1 KTOP 300448 RRA
SVRTOP
KSC117-300515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CST SUN MAR 29 1998

 * SEVERE THUNDERSTORM WARNING FOR
     NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS

 * UNTIL 1115 PM CST

 * SOME LOCATIONS AFFECTED
     OKETO
     MARYSVILLE

 * AT 1044 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM OVER MARYSVILLE...MOVING NORTHEAST AT 40 MILES
   PER HOUR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:34 PM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 3:34 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CST SUN MAR 29 1998

PRECIP AND TEMPS MAIN FORECAST PROBLEMS THROUGH TUESDAY.

20Z SURFACE AND SATELLITE PICTURES WERE SHOWING DRYLINE INTO CENTRAL
KANSAS NEAR KCNK.  CU FIELD WAS NOT THAT IMPRESSIVE OVER KANSAS
HOWEVER CU POPPING OVER WESTERN KANSAS SUGGESTS COLDER AIR ALOFT WAS
WORKING INTO THE AREA.  AIRMASS IS QUITE UNSTABLE EAST OF THE DRYLINE
AS ADAP SHOWS -8 TO -10 LIFTED INDICES OVER THE CWA.  THINK SCATTERED
THUNDERSTORMS WILL FIRE THIS EVENING AS MID LEVELS COOL DOWN A BIT
BUT EXACT LOCATION OF DRYLINE DURING INITIAL CONVECTION IS UNCERTAIN.

BEYOND THE SHORT TERM AVN AND ETA WERE GENERALLY SIMILAR BUT SOME OF
THE FINER DETAILS WERE HANDLED BETTER INITIALLY BY THE AVN...THUS
WILL FOLLOW AN AVN/ETA MIX AND LEAN TOWARD THE AVN.  OVERNIGHT
SURFACE PRESSURE TROUGH ELONGATES FROM WISCONSIN INTO CENTRAL KANSAS
AS CURRENT SURFACE LOW IN NORTHEAST NEBRASKA LIFTS NORTHEAST.  SECOND
LOW IS FORECAST TO DEVELOP IN THE TEXAS PANHANDLE IN RESPONSE TO VORT
LOBE SWINGING THROUGH NM.  THIS SETS UP A BOUNDARY ACROSS THROUGH
SOUTHCENTRAL AND EASTCENTRAL KANSAS ON MONDAY.  BEST LIFT IS NOTED IN
THE WARM ADVECTION AREA OVER EASTERN OK/AR INTO SOUTHEAST KS/
SOUTHWEST MO.  THUS WILL TAPER POPS FROM LIKELY IN SOUTHEAST CWA TO
CHANCE IN THE NORTHWEST.  COOLER TEMPERATURES EXPECTED AS NORTH TO
NORTHEAST WINDS SET UP NORTH OF THE BOUNDARY AND MORE CLOUD COVER.

AS VORT LOBE AND SURFACE LOW SHIFT TO THE NORTHEAST MONDAY NIGHT RAIN
CHANCES BEST IN THE NORTHERN CWA WHERE BETTER MOISTURE IS AVAILABLE
AND ISENTROPIC UPGLIDE MAXIMIZED.  SURFACE COLD ADVECTION CONTINUES
SO TEMPERATURES NEAR FAN NUMBERS LOOK GOOD.  AS SYSTEMS LIFTS OUT ON
TUESDAY LINGERING SHOWERS STILL POSSIBLE UNDER COLD POOL ALOFT WITH
THE BEST CHANCES IN THE NORTHEAST.  CLOUDS AND COLD ADVECTION WILL
NOT HELP WARM THINGS UP...FAN NUMBERS PROBABLY A BIT WARM.

.TOP...NONE.

SD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:50 PM CSTSevere Thunderstorm WarningTOPOttawa25 min
Mar 29, 8:09 PM CSTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa36 min
Mar 29, 8:50 PM CSTSevere Thunderstorm WarningTOPOttawa25 min
Mar 29, 9:41 PM CSTSevere Thunderstorm WarningTOPClay34 min
Mar 29, 10:17 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington28 min
Mar 29, 11:04 PM CSTSevere Thunderstorm WarningTOPOttawa26 min
Mar 29, 11:46 PM CSTSevere Thunderstorm WarningTOPCloud29 min
Mar 29, 11:53 PM CSTSevere Thunderstorm WarningTOPWashington22 min
Mar 30, 12:13 AM CSTSevere Thunderstorm WarningTOPCloud32 min
Mar 30, 10:40 AM CSTSevere Thunderstorm WarningTOPNemaha30 min
Mar 30, 12:01 PM CSTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee29 min
Mar 30, 12:22 PM CSTSevere Thunderstorm WarningTOPJackson, Jefferson23 min
Mar 30, 1:44 PM CSTSevere Thunderstorm WarningTOPJefferson31 min
Mar 30, 1:55 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
Mar 30, 2:25 PM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson35 min
Mar 30, 3:02 PM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.